Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 30, NWS Charleston, WV

May 25, 2000Raleigh County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 25, 2000, 2:15 AM EDT for Raleigh County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2000, 2:15 AM EDT (06:15 UTC)
Expired
May 25, 2000, 2:45 AM EDT
In force
30 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 73 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WUUS51 KRLX 250616
SVRCRW
WVC081-250645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
215 AM EDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RALEIGH COUNTY IN WEST VIRGINIA...

* UNTIL 245 AM EDT...

* AT 215 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM ABOUT 10 MILES SOUTHWEST OF BECKLEY... MOVING
  SOUTHEAST AT 30 MPH.

* SOME COMMUNITIES WHICH MAY BE AFFECTED BY THIS STORM ARE...
  SHADY SPRING...
  COAL CITY...

<<< CALL TO ACTION >>> DAMAGING WINDS AND LARGE HAIL ARE LIKELY.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

.END/TRM

N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:10 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 24, 11:10 PM EDT, 3 hours 5 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-KYZ101>
103-105-VAZ003-004-250830-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1110 PM EDT WED MAY 24 2000

WILL DO A QUICK UPDATE FOR THIS EVENING FOR THE OVERNIGHT HOURS.
SEVERE STORMS ENDING ACROSS CWA...WILL KEEP POPS IN FOR TONIGHT AS
SHOWERS ARE NOT COMPLETELY OVER.   WILL MENTION WORDING AS
APPROPRIATE FOR ENDING POPS BY DAWN.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / JAS

In the hours before

Local storm report, May 24, 8:32 PM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
833 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    BRIDGEPORT                WV   1.75 INCH HAIL
05/24/00   HARRISON                       REPORTED BY MOTORIST ON
                                          INTERSTATE 79

0550 PM    TYGART JCT                WV   .88 INCH HAIL
05/24/00   BARBOUR                        LARGEST WAS THE SIZE OF
                                          NICKELS.

0610 PM    MONTROSE                  WV   .75 INCH HAIL
05/24/00   RANDOLPH

0700 PM    SHINNSTON                 WV   .88 INCH HAIL
05/24/00   HARRISON

0708 PM    MEADLAND                  WV   .75 INCH HAIL
05/24/00   TAYLOR

0708 PM    ROSEMONT                  WV   .75 INCH HAIL
05/24/00   TAYLOR

0725 PM    ARDEN                     WV   .75 INCH HAIL
05/24/00   BARBOUR

0825 PM    MERCERVILLE               OH   .75 INCH HAIL
05/24/00   GALLIA

N
Local storm report, May 24, 8:50 PM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
850 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    GLENWOOD                  WV   1 INCH HAIL
05/24/00   MASON

N
Local storm report, May 24, 9:58 PM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
958 PM EDT WED MAY 24 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    BRIDGEPORT                WV   1.75 INCH HAIL
05/24/00   HARRISON                       REPORTED BY MOTORIST ON
                                          INTERSTATE 79

0550 PM    TYGART JCT                WV   .88 INCH HAIL
05/24/00   BARBOUR                        LARGEST WAS THE SIZE OF
                                          NICKELS.

0610 PM    MONTROSE                  WV   .75 INCH HAIL
05/24/00   RANDOLPH

0700 PM    SHINNSTON                 WV   .88 INCH HAIL
05/24/00   HARRISON

0708 PM    MEADLAND                  WV   .75 INCH HAIL
05/24/00   TAYLOR

0708 PM    ROSEMONT                  WV   .75 INCH HAIL
05/24/00   TAYLOR

0725 PM    ARDEN                     WV   .75 INCH HAIL
05/24/00   BARBOUR

0825 PM    MERCERVILLE               OH   .75 INCH HAIL
05/24/00   GALLIA

0840 PM    GLENWOOD                  WV   1 INCH HAIL
05/24/00   MASON

0905 PM    SCOTT DEPOT               WV   WIND DAMAGE
05/24/00   PUTNAM                         LARGE TREES DOWN AND
                                          SIDING BLOWN OFF HOUSE,
                                          POWER OUT.

0930 PM    SOUTH CHARLESTON          WV   WIND DAMAGE
05/24/00   KANAWHA                        TREES DOWN ALONG KANAWHA
                                          TURNPIKE

NNNN
Local storm report, May 24, 11:46 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1146 PM EDT WED MAY 24 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    BRIDGEPORT                WV   1.75 INCH HAIL
05/24/00   HARRISON                       REPORTED BY MOTORIST ON
                                          INTERSTATE 79

0550 PM    TYGART JCT                WV   .88 INCH HAIL
05/24/00   BARBOUR                        LARGEST WAS THE SIZE OF
                                          NICKELS.

0610 PM    MONTROSE                  WV   .75 INCH HAIL
05/24/00   RANDOLPH

0700 PM    SHINNSTON                 WV   .88 INCH HAIL
05/24/00   HARRISON

0708 PM    MEADLAND                  WV   .75 INCH HAIL
05/24/00   TAYLOR

0708 PM    ROSEMONT                  WV   .75 INCH HAIL
05/24/00   TAYLOR

0725 PM    ARDEN                     WV   .75 INCH HAIL
05/24/00   BARBOUR

0825 PM    MERCERVILLE               OH   .75 INCH HAIL
05/24/00   GALLIA

0840 PM    GLENWOOD                  WV   1 INCH HAIL
05/24/00   MASON

0905 PM    SCOTT DEPOT               WV   WIND DAMAGE
05/24/00   PUTNAM                         LARGE TREES DOWN AND
                                          SIDING BLOWN OFF HOUSE,
                                          POWER OUT.

0920 PM    CHARLESTON                WV   .88 INCH HAIL
05/24/00   KANAWHA                        ON WALTERS RD JUST OFF RT
                                          119

0930 PM    SOUTH CHARLESTON          WV   WIND DAMAGE
05/24/00 T  KANAWHA                        TREES DOWN ALONG KANAWAH
                                          TURNPIKE

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:38 PM EDTSevere Thunderstorm WarningRLXMason, Putnam32 min
May 24, 9:09 PM EDTSevere Thunderstorm WarningRLXRoane36 min
May 24, 9:11 PM EDTSevere Thunderstorm WarningRLXKanawha34 min
May 24, 9:44 PM EDTSevere Thunderstorm WarningRLXClay36 min
May 24, 9:53 PM EDTSevere Thunderstorm WarningRLXFayette32 min
May 24, 10:10 PM EDTSevere Thunderstorm WarningRLXLewis, Upshur35 min
May 24, 10:27 PM EDTTornado WarningRLXFayette18 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.